Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 18, NWS Morristown, TN

August 13, 2001Greene County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 13, 2001, 7:59 AM EDT for Greene County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2001, 7:59 AM EDT (11:59 UTC)
Expired
Aug 13, 2001, 11:00 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 12.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 131203
FFWMRX
TNC059-131500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 AM EDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE

* UNTIL 1100 AM EDT

* AT 753 AM EDT...GREENE COUNTY LAW ENFORCEMENT REPORTED WATER 
ACROSS THE ASHEVILLE HIGHWAY.  A LINE OF STRONG THUNDERSTORMS WITH
TORRENTIAL RAINS WAS LOCATED FROM COCKE TO SOUTHERN GREENE COUNTY.  
THE LINE OF THUNDERSTORMS PRODUCING THE FLASH FLOOD WAS MOVING EAST 
AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CANEY BRANCH...CEDAR CREEK...CAMP CREEK

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT OVER 2 
INCHES OF RAIN HAVE FALLEN OVER THE PAST 2 HOURS. AN ADDITIONAL 1 TO 
2 INCHES OF RAIN ARE EXPECTED OVER THE NEXT 2 HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3613 8302 3595 8306 3606 8266 3614 8266

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:45 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 13, 3:45 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EDT MON AUG 13 2001

PERSISTANT WX PATTERN FINALLY SHOWING SIGNS OF CHANGE BUT NOT UNTIL
LATER TONITE AND TUE FOR FA. TODAY...COOL FNT IS ON THE DOORSTEP
STRETCHING ACROSS ERN KY AND NEAR TN BORDER. BELIEVE CONVECTION WILL
FIRE AGAIN IN CONVERGENCE AHD OF FNT AND WITH AID OF VORT MAX
DROPPING SE THRU OH VLY. BEST LIFT ASSOCIATED WITH THIS FEATURE AND
WILL USE LIKELY POPS ACROSS SW VA/NE TN AND NRN MTNS WITH CHC POPS
FARTHER S ACROSS TN. AIRMASS BEGINS TO DRY OUT TONITE AS COOL FNT
DROPS S THRU FA AS SFC HI BUILDS SE INTO KY. TUE A BETTER DAY AS
REGION GETS A CHANCE TO DRY OUT WITH SOME SUN RETURNING AND
SLIGHTLY WARMER MAXES.

FCSTID = 20
CHA   86  68  87  65 /  40  10   5   0
TYS   84  67  86  64 /  50  10   5   0
TRI   83  64  84  62 /  60  10  10   0
OQT   84  67  86  64 /  50  10   5   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 13, 5:00 AM EDT, 2 hours 59 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON AUG 13 2001

...VERY HEAVY RAINFALL POSSIBLE TODAY AS THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
SOUTHWEST NORTH CAROLINA...

A VERY MOIST AIRMASS REMAINS OVER THE AREA.  AN UPPER LEVEL TROUGH
AND THE SLOW MOVEMENT OF A WEAK COLD FRONT WILL AID DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION AGAIN TODAY. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH
THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:16 AM EDTFlash Flood WarningMRXCocke3 hr
Aug 13, 9:38 AM EDTFlash Flood WarningMRXUnicoi3 hr
Aug 13, 10:28 AM EDTFlash Flood WarningMRXCarter3 hr

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.